Maine, 2009

Damaging Winds in Maine, May 9, 2009

May 9, 2009 · NWS GYX · 4 events in 3 counties and zones

A shortwave moving out of eastern New York into northern New England produced a moderate to strong mid level jet and good height falls over moderately unstable lower layers. Good speed and some directional shear resulted in rotating cells which evolved into bows and lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A shortwave moving out of eastern New York into northern New England produced a moderate to strong mid level jet and good height falls over moderately unstable lower layers. Good speed and some directional shear resulted in rotating cells which evolved into bows and lines. Some large hail was reported in New Hampshire, but only wind damage was reported in Maine from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 9, 1:56 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, May 9, 1:56 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT SAT MAY 9 2009

.SYNOPSIS...
LOW PRESSURE WILL CROSS FAR NORTHERN NEW ENGLAND TONIGHT AS A
TRAILING COLD FRONT MOVES EAST ACROSS THE REGION. THE LOW WILL
EXIT INTO THE MARITIMES SUNDAY. A WEAK AREA OF LOW PRESSURE AT THE
SURFACE AND ALOFT WILL KEEP UNSETTLED WEATHER ACROSS THE AREA
MONDAY AND INTO TUESDAY. HIGH PRESSURE AND DRIER AIR WILL BUILD ACROSS
THE REGION WEDNESDAY INTO THURSDAY. A COLD FRONT WILL CROSS THE
AREA THURSDAY AND THURSDAY NIGHT. HIGH PRESSURE WILL FOLLOW FOR
FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER SHORT WAVE WITH AN ASSOCIATED COLD FRONT WILL BE MOVING THRU
THE AREA TONIGHT...SUFFICIENT DYNAMICS IN PLACE FOR SOME TSTMS TO
DEVELOP BUT STGST STORM POT WILL BE IN SRN/CNTRL NH AS PER SPC DISCUSSION.
ALSO FOR TIMING BEST DYNAMICS MOVE ACROS OUR CWA BETWEEN 22Z-04Z.
FRZG LEVEL RATHER LOW SO HAIL CERTAINLY A POSSIBILITY WITH MANY OF
THE STMS...BEST WIND FIELD WILL ALSO BE ENTERING OUR CWA TWD
EVENING. AN 18Z GYX UPPER AIR BALLON WAS LAUNCHED FOR ADDITIONAL
GUIDANCE SUPPORT. VERY HIGH POPS ACCEPTED FOR TNGT. STAYED CLOSE
TO MAV OVERNIGHT LOWS.

&&

.SHORT TERM /SUNDAY/...
COLD CYCLONIC FLOW IN THE WAKE OF THE EXITING UPPER LOW WILL ALLOW
PLENTY OF INTSTBLTY CLOUDS/SHWRS TO DVLP IN THE MTNS AND LESS
NUMEROUS ALONG THE COASTAL PLAIN. GUSTY WINDS ARE EXPECTED AS WELL
SUNDAY DUE TO THE COMBO OF THE GRAD WNDS AND COLD POOL ALOFT.
TEMPS WILL BE COOLER SUNDAY AS PER MET/MAV SUGGEST.

 &&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A SURFACE TROUGH AND ASSOCIATED MOISTURE WILL EXTEND WESTWARD
FROM THE AREA OF LOW PRESSURE MOVING THROUGH THE CANADIAN
MARITIMES MONDAY. THE SLOW MOVEMENT OF THIS TROUGH WILL KEEP THE
THREAT OF SCATTERED SHOWERS IN THE FORECAST FOR MONDAY. AS HIGH
PRESSURE BUILDS ACROSS THE REGION TUESDAY...THE THREAT OF SHOWERS
WILL DIMINISH. HIGH PRESSURE BUILDS ACROSS THE REGION FOR
WEDNESDAY WITH FAIR BUT COOL WEATHER.

AS THE HIGH MOVES OFF THE COAST WEDNESDAY NIGHT AND THURSDAY...A
COLD FRONT WILL APPROACH AND CROSS THE AREA WITH A THREAT OF
SHOWERS. BY FRIDAY...THE FRONT WILL BE OFF THE COAST AND HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THE WEEKEND.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...

SHORT TERM (TONIGHT AND SUNDAY)...MVFR TO IFR CONDITIONS TONIGHT
IN SHWRS/TSTMS IMPROVING SOME LATER TONIGHT BEHIND THE FROPA.
CONDS WILL BECOME VFR BY MORNING BUT OCNLY MVFR IN ANY INSTBLTY
SHWRS THRU THE DAY.

LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...MAINLY VFR CONDITIONS
WITH SOME MVFR CONDITIONS IN SCATTERED SHOWERS THROUGH MONDAY
NIGHT. MAINLY VFR CONDITIONS TUESDAY THROUGH WEDNESDAY.

&&

.MARINE...
SHORT TERM...WINDS WILL REMAIN LIGHT FROM THE SOUTH AHD OF THE
COLD FRONT THIS EVENING THEN SHIFT TO W BEHIND THE FRONT LATER
TONIGHT AND THEN INCREASE INTO SCA CRIT CONDS BY SUNDAY MRNG WITH
SOME GUSTS APPROACHING GALE FORCE BUT OVERALL EXPECT STG SCA CONDS
THRU THE DAY SUNDAY.

LONG TERM...WINDS AND SEAS WILL DIMINISH SUNDAY NIGHT WITH LIGHT
WINDS FROM MONDAY AFTERNOON THROUGH WEDNESDAY. SOUTHWEST WINDS
WILL INCREASE THURSDAY AHEAD OF A COLD FRONT. WINDS ARE THEN
EXPECTED TO BE LIGHT FROM FRIDAY THROUGH SUNDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 8 PM EDT SUNDAY FOR
     ANZ150>154.

&&
Hazardous weather outlook, May 9, 2:55 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
355 PM EDT SAT MAY 9 2009

MEZ013-102000-
SOUTHERN FRANKLIN-
355 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 283 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A FEW LATE DAY THUNDERSTORMS MAY PRODUCE GUSTY SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ009-014-021-022-025>028-102000-
CENTRAL SOMERSET-SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-
355 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW LATE DAY THUNDERSTORMS MAY PRODUCE GUSTY SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-102000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
355 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL MOVE OVER THE WATERS LATE THIS AFTERNOON
AND THIS EVENING ACCOMPANIED BY SOME STRONG WINDS AND POSSIBLE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SMALL
CRAFT ADVISORY WINDS ARE EXPECTED FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007-008-012-018>020-023-024-NHZ001>010-013-014-102000-
NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK-COASTAL CUMBERLAND-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
355 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 283 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A FEW LATE DAY THUNDERSTORMS MAY PRODUCE GUSTY SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 9, 5:43 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
643 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     WSW BRISTOL             43.59N 71.74W
05/09/2009                   GRAFTON            NH   AMATEUR RADIO

            AMATEUR RADIO REPORTS TREES AND POWERLINES DOWN ON MT.
            CARDIGAN ROAD NEAR BRISTOL.

&&

DAG
Local storm report, May 9, 5:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
654 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     FRANKLIN                43.44N 71.65W
05/09/2009                   MERRIMACK          NH   FIRE DEPT/RESCUE

            NUMEROUS TREES AND WIRES DOWN.

0630 PM     TSTM WND DMG     LACONIA                 43.24N 71.47W
05/09/2009                   MERRIMACK          NH   FIRE DEPT/RESCUE

            TREES DOWN

&&

MIKEC
Local storm report, May 9, 5:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
658 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     1 N NORTHFIELD          43.45N 71.59W
05/09/2009                   BELKNAP            NH   AMATEUR RADIO

            AMATEUR RADIO REPORTS POWERLINES AND TREES DOWN ON
            CROSSMILL ROAD NEAR NORTHFIELD.

&&

DAG
Local storm report, May 9, 6:05 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
705 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     MADISON                 43.90N 71.15W
05/09/2009                   CARROLL            NH   LAW ENFORCEMENT

            TREES DOWN.

&&

MIKEC
Local storm report, May 9, 6:08 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
708 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     ALEXANDRIA              43.61N 71.79W
05/09/2009                   GRAFTON            NH   AMATEUR RADIO

            TREES DOWN IN ALEXANDRIA REPORTED BY AMATEUR RADIO.

&&

DAG
Local storm report, May 9, 6:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
710 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     LACONIA                 43.53N 71.47W
05/09/2009                   BELKNAP            NH   AMATEUR RADIO

            TREES DOWN IN WYATT PARK IN LACONIA REPORTED BY AMATEUR
            RADIO.

&&

DAG

The radar

The Portland,ME radar (KGYX), 33 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
May 9, 6:10 PM EST to 6:14 PM EST
Where
Cumberland County, 0.69 mi N of Steep Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.810, -70.650

A strong thunderstorm downed trees on wires in Baldwin.

Thunderstorm Wind, Oxford

When
May 9, 6:10 PM EST to 6:13 PM EST
Where
Oxford County, Denmark
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.970, -70.800

A severe thunderstorm downed trees on Bull Ring Road.

Thunderstorm Wind, Oxford

When
May 9, 6:10 PM EST to 6:12 PM EST
Where
Oxford County, 1.47 mi SSE of Bethel Dyke Fld Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.400, -70.790

A severe thunderstorm downed trees in Bethel.

Thunderstorm Wind, York

When
May 9, 6:15 PM EST to 6:19 PM EST
Where
York County, 0.5 mi E of Berwick
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.270, -70.860

A severe thunderstorm partially blew a roof off a house in Berwick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170437, 170438, 170439, 170440.